June 16, 2019

Methadone Centers

Understanding the Methadone Half-Life

Call 800-530-0431 Toll Free. Privacy Guaranteed. No Commitment.

Help is standing by 24 hours a day, 7 days a week.

According to the Mid-State Technical College of Wisconsin, “Medication half-life is the time it takes the body to reduce the medication by half. The amount of medication in the system is directly proportional to the amount of medication being eliminated.” This method of understanding how long it takes a particular medication to leave the system is important to prescribing drugs in a way that is effective and also safe. The concept is also incredibly important when considering methadone treatment.

Methadone’s Variable Half Life

Understanding methadone half-life allows clinicians to prescribe the proper dosage of the drug to individuals recovering from opioid addiction. SAMHSA states, “Methadone is a long-acting medication with a long half-life. This half-life varies greatly from person to person and ranges between 8 and 59 hours in different studies.” This means the drug can still remain in the body in large amounts up to 59 hours after it has been administered.

Even though a person may not feel the effects of the drug at a certain time, half or more than half of it may still remain in their system. This is why the drug’s half-life must be calculated for each individual patient, as it can cause harmful results otherwise.

Dangers of Methadone Half Life

When individuals who take the drug take too much of it, the long half-life can lead to dangerous health risks. “Methadone can remain in the liver and other tissues such as fat cells from which it is slowly released back into the bloodstream… If the occurrence of this slow release from tissues while a person is taking additional methadone doses causes toxic levels, [the drug] can cause respiratory depression, low levels of oxygen in the blood, or CNS depression.”

Methadone is a synthetic opioid that can be used to treat addiction. Although it can be given in low doses and not cause intoxication, euphoria, or any of the dangerous side effects often caused by high doses of opioids, the drug is still opiate-based and, when too much builds up in a person’s system, they may encounter some of the side effects listed above. These are all signs of opioid overdose which can, in fact, be deadly, even if it is caused by seemingly safe doses of methadone.

Understanding Methadone Half Life

methadone half-life

It is important for doctors to understand the Methadone half-life.

This is why it is so important for both clinicians and patients to understand methadone half life. In many cases, physicians in methadone maintenance clinics are charged with the responsibility of making sure that a patient is not slowly overdosing on this drug. However, some patients are actually able to take the drug home with them and administer it themselves after they have followed the clinic’s rules for a long enough period of time. They must therefore understand the potential for overdose and the issues that can be caused by the drug’s long half-life.

According to the NHTSA, “The half-life of (R,S)-methadone is 15-60 hours, and 10-40 hours for (R)-methadone.” These numbers vary greatly as each person could experience an extremely different timeline from another. Because of the possible side effects of this half-life, patients and clinicians must be very careful when administering methadone.

The contents of the MethadoneCenters.com web site (the “Site”) are for informational purposes only. The Information is not intended as a substitute for professional medical advice, diagnosis, tests or treatment, and does not create a physician-patient relationship.

Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-530-0431 Email We'll Call You: Contact Us

Pin It on Pinterest

Shares